Submit Manuscript  

Article Details


A Case of Capecitabine-induced Hyperammonemia in a Patient with Colon Cancer

[ Vol. 13 , Issue. 1 ]

Author(s):

Wentong Fang, Yuanyuan Fu and Jifu Wei*   Pages 55 - 58 ( 4 )

Abstract:


Background: Hyperammonemia is an infrequent adverse drug reaction (ADR) of chemotherapy. A few cases of 5-fluorouracil (5-FU) related hyperammonemia have been reported. However, hyperammonemia induced by capecitabine, an oral prodrug of 5-FU, has not been reported till date.

Case Report: A patient with colon cancer was treated with CapeOx (oxaliplatin 200mg, day 1; capecitabine 1.5g bid, days 1-14). On the fifth day of first cycle chemotherapy, she developed hyperammonemia (245 µmol/L) and psychiatric symptoms. The serum 5-FU level (3.2µg/L) was lower than normal. When the patient recovered with drug treatment, capecitabine was restarted at a lower dose (1g bid). Hyperammonemia (98µmol/L) and psychiatric symptoms reappeared after three days. Serum 5-FU remained at a low level (4.6µg/L). This case highlighted the possibility of hyperammonemia induced by capecitabine. Case reports such as these would make physicians more aware of rare ADR and what to be done in such case.

Keywords:

Hyperammonemia, capecitabine, adverse drug reaction, colon cancer, 5-fluorouracil, chemotherapy.

Affiliation:

Department of Pharmacy, First Affiliated Hospital of Nanjing Medical University, Nanjing, Jiangsu, Department of Pharmacy, First Affiliated Hospital of Nanjing Medical University, Nanjing, Jiangsu, Department of Pharmacy, First Affiliated Hospital of Nanjing Medical University, Nanjing, Jiangsu

Graphical Abstract:



Read Full-Text article